Flood, Hartford
- When
- December 19, 6:15 PM EST to December 20, 7:00 PM EST
- Where
- Hartford forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
Connecticut River at Hartford
Minor flooding occurred on the lower Connecticut River as a result of rain and snowmelt. 3 feet at 615 am on the 20th, which was just above its 16 flood stage of 16 feet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Minor flooding occurred on the lower Connecticut River as a result of rain and snowmelt. The Connecticut River at Hartford crested at 16.3 feet at 615 am on the 20th, which was just above its 16 flood stage of 16 feet. At Middletown, the river crested at 8.2 feet at 1 pm on the 20th, just above its flood stage of 8 feet.No flood damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 19, 2:03 PM EST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 203 PM EST FRI DEC 19 2003 .SHORT TERM (TONIGHT AND SAT)... GOING TO INDICATE CLOUDY SKIES AND LOW CHANCE POPS FOR LIGHT SNOW TONIGHT AND SAT IN ASSOCIATION WITH MID/UPPER LEVEL TROF. NOT WELL DEFINED BUT NOTE FAIRLY DEEP LAYER OF HIGH RH ON BUFKIT...AND 12Z GFS RUN DROPS A FEW HUNDREDTHS OF PRECIPITATION OVER MOST OF AREA. AT THE MOMENT...PLAN ON INDICATING LITTLE OR NO ACCUMULATION. NO SIGNIFICANT CHANGES IN TEMPERATURE EXPECTED FROM PREVIOUS FORECAST. CLOUDS WILL MAKE FOR MINIMAL DIURNAL RANGE BETWEEN TONIGHT AND SAT. && .HYDRO... RIVER FLOOD WARNING FOR CT RIVER AT HARTFORD AS SLUG OF RUNOFF FROM LAST RAIN/SNOWMELT EVENT WORKS ITS WAY THROUGH. A LOT OF THE CONTRIBUTION-CAME FROM RAIN/SNOWMELT FROM MIDDLE BASIN TRIBUTARIES...ESPECIALLY THOSE COMING OUT OF THE WORCESTER HILLS. RIVER IS EXPECTED TO CREST A TENTH OR TWO ABOVE FLOOD STAGE THIS EVENING AT HARTFORD...AND PROBABLY DROP BELOW FLOOD STAGE DURING EARLY MORNING HOURS. THE CREST AT MIDDLETOWN LOOKS TO BE JUST SHY OF FLOOD STAGE...WILL BE MONITORING. .AVIATION... INCREASING MID/HIGH CLOUDS THIS EVENING...AND BELIEVE WILL SEE WIDESPREAD MVFR CEILINGS OVERNIGHT INTO SAT MORNING. MAY ALSO SEE POCKETS OF IFR CEILINGS AND MVFR VSBYS IN AREAS OF LIGHT SN. && .LONG TERM (SATURDAY NIGHT THROUGH NEXT FRIDAY)... NORTHWESTERLY FLOW ALOFT WILL CONTINUE TO BRING DOWN QUITE CHILLY AIR TO START OFF THE WEEKEND. MAY SEE SOME SNOW FLURRIES LINGER EARLY ON SATURDAY EVENING...WITH PARTIAL CLEARING FOR A SHORT TIME BEFORE CLOUDS FILL BACK IN TOWARD DAYBREAK. THEREFORE...WILL KEEP TEMPERATURES PRETTY CLOSE TO GUIDANCE NUMBERS. THE NEXT SHORTWAVE WILL MOVE QUICKLY ACROSS THE REGION ON SUNDAY. THIS MAY TRIGGER SOME SNOW FLURRIES...BUT LOW LEVEL MOISTURE WILL BE LACKING SO NOT EXPECTING MUCH MORE THAN THAT. TEMPERATURES SHOULD BE QUITE COLD ESPECIALLY WITH CLOUDS THROUGH EARLY AFTERNOON SO WILL TRIM A DEGREE OR TWO OFF OF GUIDANCE. OUR UPPER LEVEL WIND FLOW WILL TURN MORE SOUTHWESTERLY TO START THE WORK WEEK. THIS WILL CUT OFF OUR SUPPLY OF COLD CANADIAN AIR...AND MID LEVEL TEMPERATURES WILL WARM SIGNIFICANTLY. SURFACE TEMPERATURES SHOULD RESPOND SOMEWHAT...AS HIGHS SHOULD REACH INTO THE 40S. THE POTENTIAL FOR TEMPERATURES TO GET WARMER EXISTS...BUT MAY SEE A FAIR AMOUNT OF CLOUDINESS AS COLD AIR IS OVER RUN BY WARMER AIR ALOFT. THIS CAN ALSO LEAD TO SOME LIGHT PRECIPITATION THAT THE MODELS DONT PICK UP ON VERY WELL. NO EVIDENCE AT THIS TIME TO INSERT ANY PRECPITATION...BUT LATER SHIFTS WILL HAVE TO MONITOR THIS FOR EARLY IN THE WEEK. MOST OF THE LONG RANGE MODELS ARE INDICATING A HIGH AMPLITUDE TROUGH DEVELOPING OVER THE CENTRAL UNITED STATES ON TUESDAY. THEREFORE... EXPECT A SLOW MOVING STORM SYSTEM TOWARDS THE MIDDLE OF THE WEEK. THE GFS MODELS HAS BEEN ALL OVER THE PLACES AND CONTINUES OF LATE TO SHOW VERY LITTLE RUN TO RUN CONSISTENCY. THE UKMET/ECWMF/CANADIAN MODELS SHOW THE STORM SYSTEM TRACKING WEST OF THE APPALACHIAN MOUNTAINS. TIMING WILL BE VERY TRICKY AS THE DYNAMICS OF THE SYSTEM WILL BE SLOW TO MOVE EAST. NONETHELESS... WILL CONTINUE RAIN CHANCES FOR WEDNESDAY. ENOUGH COLD AIR MAY BE TRAPPED IN THE VALLEYS ESPECIALLY WITH A SURFACE HIGH OVER CANADA... TO ALLOW SOME FREEZING RAIN AT THE ONSET...BUT MID LEVEL TEMPERATURES SHOULD BE TOO WARM FOR ANY SNOW. THURSDAY (CHRISTMAS DAY) IS FILLED WITH A LOT OF UNCERTAINTY. WITH A NEGATIVELY TILTED TROUGH THE SYSTEM WILL BE EXTREMELY SLOW MOVING. THEREFORE...WILL CONTINUE RAIN CHANCES FOR THE ENTIRE DAY. WITH THE STORM SYSTEM TAKING AN INLAND TRACK...CAN NOT RULE OUT A SECONDARY LOW DEVELOPING OFF THE ATLANTIC COAST. IF THIS WERE TO HAPPEN...A CHANGEOVER FROM RAIN TO SNOW WOULD BE POSSIBLE SOMETIME. ITS WAY TOO EARLY TO SAY IF THIS IS GOING TO HAPPEN...BUT CAN NOT RULE IT OUT. && .MARINE... LIGHT WINDS IN SHORT TERM BUT MARGINAL SCA SEAS PVC-ACK ZONE AT OUTSET. WILL MAKE FINAL CALL ON SCA HEADLINE BASED ON CURRENT OBSERVATIONS AT CWF RELEASE TIME. IN THE LONGER TERM...THINGS SHOULD BE RELATIVELY QUIET FOR THIS TIME OF YEAR. MAY SEE WINDS APPROACH MARGINAL GALES FOR A FEW HOURS ON SUNDAY OVER THE OUTER-WATERS. OTHERWISE...JUST A FEW SMALL CRAFT ADVISORIES MAY BE NEEDED OVER THE NEXT FIVE DAYS. THINGS SHOULD TURN MORE INTERESTING WEDNESDAY AND THURSDAY AS THE NEXT STORM WILL IMPACT THE WATERS. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...RIVER FLOOD WARNING FOR CT RIVER AT HARTFORD. MA...NONE. RI...NONE. NH...NONE. MARINE...SCA FOR SEAS PVC-ACK ZONE. BOX FORECAST TEAM: NEAR TERM...CARBONE SHORT TERM...THOMPSON LONG TERM...FRANK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 435 PM EST FRI DEC 19 2003 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-201025- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 525 AM EST FRI DEC 19 2003 .DAY ONE... A RIVER FLOOD WARNING IS IN EFFECT FOR THE CONNECTICUT RIVER AT HARTFORD. PLEASE SEE OUR RIVER FLOOD WARNING PRODUCT FOR MUCH MORE DETAILED INFORMATION ON THIS (BOSFLWBOX). .DAYS TWO THROUGH SEVEN... ANOTHER STRONG STORM SYSTEM SHOULD AFFECT THE REGION WEDNESDAY INTO THURSDAY. AT THIS TIME...IT LOOKS LIKE MAINLY A RAIN EVENT. HOWEVER...TEMPERATURES MAY BE COLD ENOUGH AT THE ONSET FOR SOME FREEZING RAIN EARLY WEDNESDAY ACROSS THE INTERIOR VALLEYS. ALSO...THERE IS A CHANCE THAT THE RAIN COULD CHANGE TO SNOW BEFORE THE PRECIPITATION ENDS ON THURSDAY. THIS REMAINS UNCERTAIN...BUT THE BEST CHANCE FOR THIS OCCURRENCE WOULD BE OVER THE INTERIOR SECTIONS. ON THE MARINE FRONT...THIS STORM WILL LIKELY PRODUCE GALE FORCE WINDS FOR A TIME. ALSO...THE COASTAL SECTIONS MAY SEE WIND ADVISORY CRITERIA. WITH THIS STORM SYSTEM FIVE TO SIX DAYS AWAY...THERE IS A LOT OF UNCERTAINTY ON HOW EXACTLY THIS WILL EVOLVE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED OVER THE NEXT 48 HOURS. HOWEVER...ANY REPORTS OF FLOODING ON THE CONNECTICUT RIVER NEAR HARTFORD WOULD BE HELPFUL. KAB/FRANK
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
Connecticut River at Hartford
Connecticut River at Middletown
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331191, 5331192.